Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 402, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 29, 2019, 3:11 PM CST for 7 counties in Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2019, 3:11 PM CST (21:11 UTC)
- Expired
- Dec 29, 2019, 4:15 PM CST
- In force
- 64 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Attala County, MS, Holmes County, MS, Leake County, MS, Madison County, MS, Rankin County, MS, Scott County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 2:56 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 12:15 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 29, 12:15 PM CST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1215 PM CST Sun Dec 29 2019 .UPDATE... Updated for Aviation and Forecast update... && .DISCUSSION... Models in a bit of conflict for the strength of this afternoons convective potential. Short wave over TX/LA progged to move up and along the frontal boundary, enhancing storm chances through this afternoon until the front moves out of the region. Clouds and showers ahead of the boundary limiting instability, not to mention that the airmass has to recover from earlier precip. Can see the trof axis pivoting on sat and radar imagery with the wave and that will only enhance to llvl convergence this afternoon/evening along the boundary. However, even the MLCAPE/MUCAPE is extremely limited, and insolation/clearing is patchy at best. Better chances for severe look to be within a narrow window of time this afternoon with max shear values as the wave lifts through Central MS. Have made a few updates to the grids, but given the conditional nature of the severe threat, am keeping the overall changes conservative. Prior discussion below: Today & tonight: Today: This morning there remains some shower activity, with some confined to north of Interstate 20 & eastern Mississippi up the Highway 45 corridor, while increasing coverage of showers is developing over the ArkLaMiss Delta. Synoptic analysis continues to show a closed low over the Intermountain West, with a spoke of stronger jet energy diving down into the Desert Southwest. As the closed low aloft ejects northeast & associated spoke of energy swings around the base of the trough, expect increasing isentropic ascent & forcing in our region through the afternoon. Surface analysis indicates a strong surface low, ~996mb, ejecting through northern Iowa, while we remain under isentropic warm advection pattern in the moistening warm sector. In addition this cold front is analyzed right over the ArkLaTex & gradually moving into the Delta. As the stronger ascent & forcing move in this morning through today, coverage of convection will gradually increase & spread to the east. Consensus is for rain chances to increase from now through around midday over the Delta. The strongest push into the afternoon will help drive strong height falls & eastward propagation of the cold front & associated storms through the area by late evening. Even though there remains copious amounts of low-deep layer shear, widespread clouds & increasing rain coverage will limit diurnal heating & destabilization. With the surface low so far north, wind fields will become more veered with time. This will also help the front lay out from southwest to northeast, this limits the clockwise curve to the hodographs. Due to that, areas further to the south & east will become limited for any severe potential into the afternoon. Most of the HREF CAM suite continues to keep most of the convection being anafrontal, with only a small uptick in intensity into the afternoon, especially along & north of I-20. With gusty low- level winds aloft, some brief damaging wind gusts remain possible. The tornado threat, albeit low, remains possible, mainly in any east- northeast bowing segments. The most vigorous look to the CAM suite looks in the east & northeast into the afternoon, but it still has a "squeegee" look to it, which keeps confidence lower. But overall, adjustments were to slow down the eastward progression in the rain chances & HWO graphic & trim up the southern extent. Any severe threat should be out of the region before 9PM. Some heavy downpours are possible across the Delta, with indications of a quick 2 inches or so, which could keep any area rivers up. Recent dry conditions will preclude the need for any mention in the HWO. Highs will remain well above normal, especially along & southeast of the Natchez Trace. Winds could briefly gust near 30mph in spots, but not high enough for any mention in the HWO. Tonight: As strong ascent & forcing drive the cold front through the area, expect a rapid eastward progression of any rain & storms out of the area. With PWs dropping to nearly a quarter of an inch & strong isentropic subsidence, this will drive rain chances out just around midnight & clouds will quickly clear. In the wake, expect slightly above normal lows in the upper 30s to low 40s. /DC/ Monday through Saturday: High pressure builds into and through the forecast area Monday through New Year's Day. Quiet weather will prevail across the forecast area during this time. Closer to seasonable conditions will also exist Monday through New Year's Day, with highs climbing into the 50s each day, and lows both Monday and Tuesday nights in the 30s. However, clouds and moisture being increasing Wednesday night, with conditions following suite into Thursday. Rain chances will also be on the increase overnight Wednesday, with better rain chances persisting Thursday into Thursday night. This will be as a result of another storm system that's currently advertised to lift northeast out of the north central gulf, into and across the forecast area through Friday. Increasing deep moisture over the CWA during this time could also potentially bring a bout of heavy rainfall to the forecast area in the process, in addition to perhaps the possibility for severe storms over at least a portion of the CWA. These potentials remain several days out, and will need to be monitored in future forecasts to better pinpoint if they will indeed exist as we near Thursday, and if so, what are those exact threats, timing, and potential rainfall totals. As the system exits the region late Friday, so will the rain chances. Currently, there doesn't appear to be much of a change in the airmass over the region in the wake of this system. Therefore the warmer conditions will persist as quiet weather looks to return to the region on Saturday. /19/ && .AVIATION... 12Z TAF discussion: Aviation forecast is a mix of a little of everything as a frontal boundary approaches the region with showers and isolated thunder associated with it. Thunder chances are actually relatively low and have not been added yet to the prevailing weather. LIFR to VFR conditions are current, and expect the widely varied categories to continue through the afternoon and evening until the front clears the region. Winds come around to more westerly behind the boundary, gusting in excess of 20 kts in its wake. Guidance show a brief return to more IFR cigs west of I-55 before breaking back out to VFR by 06z. && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 41 58 35 / 74 61 0 0 Meridian 74 43 59 37 / 78 64 0 0 Vicksburg 69 40 58 35 / 88 31 0 0 Hattiesburg 75 44 60 37 / 67 52 1 0 Natchez 71 40 58 36 / 86 24 0 0 Greenville 62 39 54 35 / 96 30 0 0 Greenwood 67 40 55 34 / 89 63 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous weather outlook, Dec 29, 7:39 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 739 AM CST Sun Dec 29 2019 ARZ074-075-LAZ007-023-024-026-MSZ018-019-034-052-054>066-292100- Ashley-Chicot-Morehouse-Franklin LA-Catahoula-Concordia-Bolivar- Sunflower-Washington-Lauderdale-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones- 739 AM CST Sun Dec 29 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, east central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ008-009-015-016-025-MSZ025>033-035>051-053-292100- West Carroll-East Carroll-Richland-Madison LA-Tensas-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Claiborne- 739 AM CST Sun Dec 29 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today Severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph. A tornado or two is possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ072>074-292100- Marion-Lamar-Forrest- 739 AM CST Sun Dec 29 2019 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Dec 29, 12:58 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
1258 PM CST Sun Dec 29 2019
MSZ019-291930-
Sunflower MS-
1258 PM CST Sun Dec 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER COUNTY
UNTIL 130 PM CST...
At 1256 PM CST, trained weather spotters reported a strong
thunderstorm near Drew, moving northeast at 65 mph.
Dime size hail has been reported with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3381 9045 3364 9066 3392 9066 3399 9058
3399 9045
TIME...MOT...LOC 1856Z 223DEG 56KT 3384 9059
HJSSpecial weather statement, Dec 29, 2:26 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 PM CST Sun Dec 29 2019
LAZ026-292100-
Concordia LA-
226 PM CST Sun Dec 29 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA PARISH UNTIL
300 PM CST...
At 226 PM CST, Meteorologists were tracking a strong thunderstorm
over Acme, or 10 miles southeast of Larto, moving northeast at 60
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Slocum around 235 PM CST.
Deer Park around 245 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3155 9149 3153 9148 3152 9152 3145 9152
3138 9146 3136 9150 3137 9151 3143 9154
3142 9157 3141 9158 3128 9151 3126 9165
3119 9159 3116 9170 3118 9168 3120 9170
3124 9181 3129 9182 3131 9187 3133 9187
TIME...MOT...LOC 2026Z 239DEG 53KT 3126 9180
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 12:58 PM CST | Special Weather Statement | JAN | Sunflower | 32 min |
| Dec 29, 2:16 PM CST | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 44 min |
| Dec 29, 2:36 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds | 39 min |
| Dec 29, 2:43 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin | 47 min |
| Dec 29, 2:51 PM CST | Tornado Warning | JAN | Hinds, Madison | 39 min |
| Dec 29, 3:03 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson | 42 min |
| Dec 29, 3:30 PM CST | Special Weather Statement | JAN | Rankin | 45 min |
| Dec 29, 3:35 PM CST | Tornado Warning | JAN | Attala, Leake, Madison | 40 min |
| Dec 29, 3:46 PM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery, Webster | 44 min |
| Dec 29, 4:02 PM CST | Tornado Warning | JAN | Attala, Choctaw, Clay, Oktibbeha, Webster, Winston | 43 min |
| Dec 29, 4:18 PM CST | Special Weather Statement | JAN | Neshoba | 42 min |
| Dec 29, 4:42 PM CST | Tornado Warning | JAN | Clay, Lowndes, Oktibbeha | 48 min |
| Dec 29, 5:12 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 48 min |
| Dec 29, 5:18 PM CST | Tornado Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 57 min |
| Dec 29, 5:34 PM CST | Tornado Warning | JAN | Lowndes, Noxubee | 56 min |
| Dec 29, 5:41 PM CST | Special Weather Statement | JAN | Covington, Jefferson Davis, Marion, Smith | 64 min |
| Dec 29, 1:45 PM CST | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 45 min |
| Dec 29, 2:26 PM CST | Special Weather Statement | JAN | Concordia | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.